Systemic lupus erythematosus (SLE) is an autoimmune disorder that affects many parts of the body. An autoimmune disorder is a condition in which the body creates antibodies against its own tissues.
In a person with drug-induced lupus, as in other forms of the disease, the body produces a number of "autoantibodies" that attack various parts of cells within the person's own body. These antibodies are deposited in different tissues and organs throughout the body. These deposits cause swelling and damage to blood vessels in many organs.
The affected body parts include: skinbrain and nervous systemdigestive systemeyesheartjoints and muscleskidneylung
Drug-induced lupus causes many of the same symptoms as other forms of lupus. These may include: abnormal menstrual periods in womenarthritis or joint painchest painfatiguefeverhair loss, known as alopeciamouth soresmuscle aches and painsskin rash, especially on the faceweight loss
Procainamide (i.e., ) and hydralazine (i.e., ) are most commonly associated with drug-induced lupus. Procainamide is used to treat arrhythmias, and hydralazine is used to treat high blood pressure.
Other medicines that can cause drug-induced lupus include: chlorpromazine (i.e. Thorazine), a tranquilizerisoniazid (i.e., Nydrazid), an antibioticmethyldopa, (i.e., Aldomet) which is used to treat high blood pressurequinidine, which is used to treat arrhythmiasdiltiazem (i.e. Cardizem, Tiazac), which is used to treat high blood pressureminocycline (i.e. Minocin), an antibioticarthritis agents such as infliximab (i.e. Remicade) and etanercept (i.e. Enbrel)
The symptoms of lupus may not appear at low doses of these medicines. However, as the dose increases, the lupus-like syndrome may appear. Also, use of some of these medicines for long periods of time increases one's risk of developing the condition. With some of the medicines, however, the condition may develop anytime during therapy.
Many other medicines are suspected to cause lupus. However, the evidence is not as clear-cut as with the first list of medicines. Medicines that may cause lupus include: anticonvulsants, such as ethosuximide (i.e., Zarontin), carbamazepine (i.e. Carbatrol, Equetro, Tegretol) and phenytoin (i.e. Dilantin), that are used to treat seizuresbeta-blockers, such as atenolol (i.e. Tenormin) and propranolol (i.e. Inderal), that are used to treat high blood pressurecaptopril (i.e. Capoten) and hydrochlorothiazide (i.e. HCTZ) also used to treat high blood pressurecimetidine (i.e. Tagamet), which is used to treat excess stomach acidpenicillamine (i.e. Cuprimine), which is used to treat rheumatic diseasesquinidine, which is used to treat arrhythmiasglyburide (i.e. Diabeta, Micronase), which is used to treat diabetes
Many times, the medicines thought to cause lupus are required to treat certain disorders. This means that the condition could not have been prevented in an individual who needed such a medicine. Because most people who take these medicines do not develop lupus, its occurrence is an unforeseeable side effect.
While the condition cannot be prevented, withdrawal of the medicine does solve the problem.
Diagnosis of drug-induced lupus begins with a medical history and physical exam. The healthcare provider may order blood tests to confirm the diagnosis. An antinuclear antibody, or ANA, test is often ordered.
Usually, there are no long-term effects. Withdrawal of the medicine generally reverses the symptoms of drug-induced lupus within a few days or weeks. However, it may take up to a year for all the symptoms to resolve in some cases.
Drug-induced lupus is not contagious and poses no risk to others.
Stopping the medicine causes the lupus to go away in almost all cases.
Stopping a medicine may cause the problem for which it was prescribed to come back.
The person can generally go back to normal activities after treatment.
Once the medicine is stopped and symptoms go away, no further monitoring for the lupus is generally needed. The medicine that caused the problem should not be used again. Any new or worsening symptoms should be reported to the healthcare provider.
Cecil Textbook of Medicine, 1996, Bennett et al.